Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 72, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 8, 2004, 12:04 AM MDT for Slope County, North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2004, 12:04 AM MDT (06:04 UTC)
- Expired
- Jul 8, 2004, 12:30 AM MDT
- In force
- 26 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Slope County, ND
The radar
The Bismarck radar (KBIS), 191 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 8:10 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 080604 SVRBIS NDC087-080630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1203 AM MDT THU JUL 8 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 1230 AM MDT * AT 1203 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR AMIDON...OR ABOUT 23 MILES NORTH OF BOWMAN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AMIDON AND RURAL EASTERN SLOPE COUNTY AT 1210 AM MDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4662 10341 4630 10342 4630 10295 4662 10294 $$ JENSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:40 PM MDT, 8 hours 24 minutes earlier.
Area forecast discussion, Jul 7, 3:40 PM MDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 440 PM CDT WED JUL 7 2004 .SHORT TERM... STRONG MID LEVEL LOW PRESSURE WILL BRING SHORTWAVE ENERGY...STRONG MID LEVEL WINDS AND A GOOD LOW LEVEL JET TO THE NORTHERN PLAINS TONIGHT. THESE INGREDIENTS ADD UP TO A GOOD CHC FOR AN MCS FORMATION. CAPE VALUES SOMEWHAT LACKING BUT GOOD DYNAMICS MAY MAKE UP FOR THIS. EXPECT SOME SEVERE WEATHER THREAT IN THE FORM OF BOW ECHOES IF A DECENT LINE OF STORMS FORM. THIS SEEMS FAVORABLE AS SOME STORMS FORMING IN CENTRAL MONTANA AT THIS TIME. MOISTURE AND INSTABILITY WILL BE CONFINED TO CENTRAL/ERN ND THURSDAY. WILL CONTINUE WITH CHC OF THUNDERSTORMS FRIDAY AND SATURDAY...ALTHOUGH LESS PROMINENT SURFACE BOUNDARIES MAKE IT DIFFICULT TO FOCUS ON A POINT OF IGNITION AND TIMING. .LONG TERM... ECMWF/GFSLR MODELS HAVE DIFFERENCES LATE IN THE WEEKEND INTO EARLY NEXT WEEK WITH SURFACE FEATURES...OTHERWISE OVERALL PATTERN SHOWING BROAD SOUTHWEST FLOW WITH SERIES SHORTWAVES RIDING THRU KEEPING THE THREAT OF CONVECTION THRU FIRST OF THE WEEK. UPPER RIDGING BY MIDWEEK WILL KEEP ANY CHANCE OF PRECIP WEST OF THE CWA. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/RGT
Hazardous weather outlook, Jul 7, 3:30 AM MDT, 20 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 430 AM CDT WED JUL 7 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080929- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 430 AM CDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN MONTANA THIS AFTERNOON AND MOVE EASTWARD ACROSS WESTERN NORTH DAKOTA IN THE LATE AFTERNOON...AND INTO CENTRAL NORTH DAKOTA BY MIDNIGHT. SOUTHEAST WINDS WILL BRING MOISTURE INTO THE AREA DURING THE AFTERNOON HELPING MAKE THE ATMOSPHERE UNSTABLE. SOME THUNDERSTORMS COULD BECOME SEVERE AND COULD HAVE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 7, 9:08 PM MDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1008 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 33 W GRASSY BUTTE 47.40N 103.96W
07/07/2004 70 MPH MCKENZIE ND TRAINED SPOTTER
&&
JP MARTINLocal storm report, Jul 7, 10:02 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1102 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST 2 ESE TROTTERS 47.31N 103.88W
07/07/2004 65 MPH GOLDEN VALLEY ND PUBLIC
&&
JP MARTINThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:57 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 63 min |
| Jul 8, 12:49 AM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.